Kentucky, 2009

Hail in Kentucky, April 10, 2009

April 10, 2009 · NWS RLX · 1 event in 1 county or zone

A compact upper level low tracked east, into central Kentucky by late afternoon. However, the associated surface low pressure was gradually weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A compact upper level low tracked east, into central Kentucky by late afternoon. However, the associated surface low pressure was gradually weakening.

After some morning showers, the sky cleared and temperatures pushed up toward 70 degrees across northeast Kentucky. However, dew points did not increase dramatically, only climbing into the upper 40s by late afternoon.

A band of convection formed ahead of the upper level system, where a few stronger cells formed on the northern side of the complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 10, 2:21 PM EST, 4 minutes earlier.

Area forecast discussion, Apr 10, 2:21 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT FRI APR 10 2009

.SYNOPSIS...
LOW PRESSURE SYSTEM MOVES THROUGH THIS EVENING. HIGH PRESSURE
TAKES CONTROL FOR THE EASTER WEEKEND.  ANOTHER LOW PRESSURE SYSTEM
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TORNADO WATCH IN EFFECT FOR DICKENSON AND BUCHANAN COUNTIES IN VA
UNTIL 02Z. LOW PRESSURE SYSTEM WILL CROSS EAST TONIGHT...WHILE
WEAKENS. THIS WEAKENING WILL DIMINISH THE THREAT FOR SEVERE WEATHER
TO EXTEND FURTHER OVERNIGHT. SUPERCELL COMPOSITE PARAMETER SUGGESTS
GOOD CHANCE FOR SEVERE WEATHER. WITH FREEZING LEVEL ABOUT
9KFT...FIGURED REFLECTIVITY CORES REACHING 25KFT AND ABOVE WILL
PRODUCE SEVERE HAIL. RUC13 SEEMS TO BE REPRESENTATIVE OF THE SEVERE
CONDITIONS STARTING ACROSS NORTHEAST KY...SOUTHEAST OH...AND THE
SOUTHWEST PORTIONS OF WV THIS AFTERNOON. EXPECT MARGINAL SEVERE
STORM THIS AFTERNOON AND EVENING MAINLY ACROSS THE SOUTHEAST
OH...CENTRAL AND SOUTHERN WV...AND SOUTHWESTERN VA THROUGH THIS
EVENING.

PREVIOUS POP/WX GRIDS HAD A GOOD TIMING ON STORMS MOVING INTO THE
AREA FROM THE SOUTHWEST...AND THEN LATER TONIGHT WITH THE LOW
PRESSURE SYSTEM CROSSING EAST.

PREVIOUS TEMPERATURES ALSO LOOK GOOD...ALTHOUGH THERE ARE TRICKY
SINCE THE PASS OF THE LOW AND COLD FRONT WILL BRING COOLER AIR TO
THE REGION. HOWEVER...RAINFALL WILL INCREASE THE LOW LEVEL MOISTURE
IMPEDING TEMPS  TO LOWER TOO MUCH. FIGURED MID TO UPPER 40S ACROSS
THE LOWLANDS...RANGING TO LOWER 40S HIGHER ELEVATIONS AND EXTREME
NORTHWEST.

LATER HALF OF TONIGHT WILL SEE LINGERING LIGHT RAIN OR SHOWERS IN
LOW CLOUDS.  CLOUDS LIFT WITH DRYING MOVG S THRU SE OHIO INTO MID
OHIO VALLEY ARND PKB.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
MODELS CONTINUE IN GOOD AGREEMENT SHOWING THE DEEPER MOISTURE
HAVING PULLED EAST WITH THE UPPER LEVEL SHORTWAVE TROUGH.  COULD
STILL SEE A LINGERING SHOWER WITH THE NW FLOW...BUT WITH THE
MOISTURE DEPTH DECREASING...ANY LINGERING SHOWERS SHOULD DISSIPATE
QUICKLY AFTER 12Z.  FROM THAT POINT FORWARD...THE STRONG UPPER LEVEL
VORTEX OVER NEW ENGLAND WILL SLIDE SE AND KEEP THE COOL NW FLOW
ALOFT IN PLACE THROUGH SUNDAY NIGHT.  THIS AIR MASS WILL BE VERY DRY
AND SHOULD ALLOW FOR CLEAR SKY AND CALM WINDS SATURDAY NIGHT.  THIS
WILL ALLOW TEMPERATURES TO DROP BELOW FREEZING SO A FREEZE WARNING
MAY BE NEEDED.  FOR TEMPERATURES...THE COOLER MET LOOKED MORE
REASONABLE SATURDAY NIGHT.

ON EASTER SUNDAY...THE DRY AIR AND HIGH PRESSURE WILL ALLOW FOR
ABUNDANT SUNSHINE AND DRY WEATHER.  WITH THE SUNSHINE...THOUGHT THAT
TEMPERATURES WOULD BE ABLE TO RECOVER SO LEANED TOWARD THE WARMER
MAV NUMBERS.

ON SUNDAY NIGHT...THE MODELS BEGAN TO DIVERGE WITH THE NAM HOLDING
ON THE DRY HIGH PRESSURE ONE MORE NIGHT WHILE THE GFS BEGINS TO
RETURN THE HIGH LEVEL MOISTURE AND CIRRUS CLOUDS TO THE REGION.  THE
TREND OVER THE LAST FEW DAYS WAS TO BE A LITTLE SLOWER WITH THIS
WAVE TO HAVE GONE DRY AND DID NOT INCREASE THE SKY COVER MUCH UNTIL
AROUND 12Z.  AS A RESULT SHOULD SEE GOOD RADIATIONAL COOLING
CONDITIONS MUCH OF THE NIGHT SO LEANED TOWARD THE COOLER MET NUMBERS.

ON MONDAY...THE MOISTURE BEGINS TO INCREASE FROM THE TOP DOWN.  AS
THE ISENTROPIC LIFT INCREASES...SHOULD SLOWLY SEE RAIN SHOWERS
DEVELOP ACROSS THE SOUTHERN COAL FIELDS AND SPREAD NORTHWARD IN THE
AFTERNOON HOURS.  STILL NOT CONFIDENT THAT THE MOISTURE AND LIFT DO
NOT SPLIT...ESPECIALLY WITH THE SE FLOW IN ADVANCE OF THE SYSTEM.
SO HAVE GONE WITH LIKELY POPS IN THE EXTREME SOUTH...BUT HELD TO
CHANCE FURTHER NORTH.  FOR TEMPERATURES RAN CLOSE TO THE MEX...WHICH
WAS NEAR PREVIOUS FCST.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ANOTHER PACIFIC SYSTEM MOVING IN FROM THE WEST BRINGING IN A FRONTAL
SYSTEM FROM SOUTHERN PLAINS INTO THE MIDDLE OHIO RIVER VALLEY. BOTH
THE GLOBAL AND THE EUROPEAN TRYING TO DEFINE A WARM FRONT MOVING IN
MONDAY NIGHT. COULD SEE SOME UPPER LEVEL DISTURBANCES AHEAD OF THE
COLD FRONT IN THE WARM SECTOR...PROMPTING THE POPS MONDAY NIGHT AND
TUESDAY. ADDED THE CHANCE FOR THUNDERSTORMS AS WELL...BUT KEPT THEM
MODEST FOR NOW UNTIL WE CAN BETTER SEE THE DYNAMICS AND
THERMODYNAMICS ASSOCIATED WITH IT. THIS PARTICULAR SYSTEM COULD
LINGER AS THE UPPER LEVEL LOW IS SLOW TO PULL OFF TO THE
EAST...WHILE THE SURFACE LOW EXITS IN A QUICKER FASHION.

WEAK HIGH PRESSURE SLIDES IN BEHIND THE FRONT...WITH THE NEXT SYSTEM
SLATED FOR THE WEEKEND. WILL CONTINUE WITH THE TREND OF MODEST COOL
AND WARM SWINGS IN TERMS OF TEMPERATURES WITH THE LACK OF ANY
SIGNIFICANT ADVECTION EITHER WAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
18Z FRIDAY THROUGH 18Z SATURDAY...
SATELLITE IMAGES SHOW AN AREA OF CLEAR SKIES MOVING INTO SOUTHEAST
OH AND WV EARLY THIS AFTERNOON. VFR CONDITIONS WILL PREVAIL UNDER
THIS CLEAR SKIES. LIGHT GUSTY SHOWERS WILL EXIT THE CKB AND EKN
REGION EARLY IN THE PERIOD FOLLOWED BY THE CLEARING. HOWEVER...THE
CLEARING WILL PROVIDE SFC HEATING...DESTABILIZING THE
ATMOSPHERE...AND ALLOWING THUNDERSTORMS TO DEVELOP. A BROAD LINE OF
THUNDERSTORMS ALREADY OVER CENTRAL KY...WILL CONTINUE TO MOVE
NORTHEAST AND EAST INTO THE AREA OF CLEARING. THIS WILL KEEP STORMS
GOING INTO THE AREA TO AFFECT SOUTHEAST OH...MAINLY HTS...AND PKB
THIS AFTERNOON. STORM ACTIVITY COULD SPREAD EAST TO AFFECT CRW AND
BKW BY MID AFTERNOON.

ANOTHER AREA OF STRONG THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THIS
EVENING BRINGING ANOTHER ROUND OF GUSTY WINDS AND PERHAPS SEVERE
STORMS MAINLY NEAR HTS...CRW...AND BKW.

IFR/MVFR CONDITIONS ARE EXPECTED ALONG HEAVY SHOWERS AND
THUNDERSTORMS PATH.

LATER OVERNIGHT...BEHIND THE STORM ACTIVITY...CEILINGS WILL LOWER TO
MVFR AROUND 1200 FEET AT MANY SITES...ESPECIALLY THOSE THAT RECEIVE
MODERATE RAIN DURING THE AFTERNOON HOURS. IFR CEILINGS AND VSBY ARE
POSSIBLE ALONG THE MOUNTAIN SITES TOWARD DAWN. BY 14Z SATURDAY HAVE
CEILINGS LIFTING TO MVFR AND THEN TO VFR SPREADING FROM WEST TO
EAST.

AVIATION OUTLOOK /BEYOND 18Z SATURDAY/...
NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ/ESS
NEAR TERM...ARJ
SHORT TERM...ESS
LONG TERM...26
AVIATION...ARJ
Hazardous weather outlook, Apr 10, 2:39 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
339 AM EDT FRI APR 10 2009

KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-024>027-110745-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL-
MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-
339 AM EDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD
REACH SEVERE LIMITS...WITH EITHER STRONG WIND GUSTS OR LARGE HAIL.

RAINFALL MAY BE HEAVY FOR A TIME THIS EVENING. CURRENTLY NO
SIGNIFICANT FLOODING IS FORECAST. IF A SMALL REGION BECOMES FAVORED
BY MORE CONTINUOUS RAIN THIS EVENING...THAN SMALL STREAM FLOODING
COULD OCCUR. IF THAT THREAT INCREASES...A FLOOD WATCH COULD BE POSTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FROST AND / OR FREEZE IS POSSIBLE SATURDAY NIGHT UNDER
CLEAR...CALM CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>085-WVZ009>011-017>019-110745-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-
339 AM EDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FROST AND / OR FREEZE IS POSSIBLE SATURDAY NIGHT UNDER
CLEAR...CALM CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ020-028>032-038>040-046-047-110745-
DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
339 AM EDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033>037-110745-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
339 AM EDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD
REACH SEVERE LIMITS...WITH EITHER STRONG WIND GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, Apr 10, 12:08 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT FRI APR 10 2009

WVZ030>032-039-040-047-101815-
BARBOUR-HARRISON-LEWIS-RANDOLPH-TAYLOR-UPSHUR-
108 PM EDT FRI APR 10 2009

...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT BARBOUR...LEWIS...
RANDOLPH...SOUTHEASTERN HARRISON...TAYLOR AND UPSHUR COUNTIES...

AT 105 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SHOWER WITH STRONG WIND GUSTS LOCATED 15 MILES SOUTH OF WESTON...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER.

THIS SHOWER WILL BE NEAR ROCK CAVE...STONEWALL JACKSON LAKE STATE
PARK...AND HELVETIA AROUND 115 PM...FRENCH CREEK...ALTON...
ALEXANDER...AND STONEWALL JACKSON LAKE STATE PARK AROUND 120 PM...
HORNER AROUND 125 PM...TALLMANSVILLE AND AND LORENTZ AROUND 130 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The radar

The Jackson,KY radar (KJKL), 75 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
April 10, 2:25 PM EST
Where
Carter County, 5 mi SE of Olive Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
38.249, -83.105

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156806.